ISMP Warns of Errors Involving “Depo”-Style Injection Drugs
The pharmaceutical watchdog group, Institute for Safe Medication Practices (ISMP), indicates that confusion between different types and strengths of “Depo”-style injection medications, such as Depo-Provera, Depo-Testosterone and Depo-Medtrol, may pose a serious risk for medication errors across the U.S.
In a medication safety alert issued late last month, the ISMP warns that adverse events are consistently reported where doctors injected patients with the wrong drug or wrong strength of different Depo- drugs.
Depo-Provera is a contraceptive injection, while Depo-Medrol is an anti-inflammatory or immunosuppressive corticosteroid, and Depo-Testosterone is a testosterone injection. All are injections given either subcutaneously, intramuscularly or through intra-articular injection.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The ISMP warns that while the boxes are often very different, all three start with the word “Depo” and often use the same font, resulting in health care professionals occasionally providing the wrong drug. In addition, medication mixups often occur involving different strengths and volumes of the drugs.
In one adverse event report cited by the ISMP alert, a 44-year-old man was accidentally given Depo-Provera, designed for women, instead of Depo-Medrol for shoulder pain. He suffered a lack of libido and erectile dysfunction as a result, and had to be placed on long-term testosterone treatments.
Another case several years ago involved a 19-year-old woman who was supposed to receive a Depo-Provera shot for birth control, and instead was given Depo-Medrol. She became pregnant just three weeks after the injection. The mistake was discovered after her doctor compared the lot number of the injection recorded in her medical records.
Depo-Testosterone injection errors have mainly been focused on providing the wrong dosage, according to ISMP.
“This drug is available in two strengths: 100 mg/mL and 200 mg/mL. The 200 mg/mL strength is available in a 1 mL vial and a 10 mL vial,” the ISMP notes. “However, the vial sizes are extremely hard to differentiate when looking at the medication cartons.”
In other cases, shots meant for IV injection were given directly and vice versa.
The ISMP is urging manufacturers to clarify the labels and enhance warnings against IV use. It urges healthcare practitioners to keep the vials stored separately, stock them in a manner that differentiates them, and suggests they use barcode scanning, limit access to those that do not need to be stocked in particular patient care units and highlight or circle important information on the labels.
Depo-Testosterone and Depo-Provera Health Risks
Concerns about the risk of medication mixups are highlighted by recent concerns about the safety of Depo-Testosterone, and side effects of testosterone replacement therapy, which have been linked to an increased risk of heart attack, stroke, blood clot and other cardiovascular injuries.
The FDA recently required manufacturers of Depo-Testosterone and other “low T” drugs to provide new warnings about the heart risks, urging doctors to only prescribe the drugs for men with a true medical need.
There are currently nearly 3,500 testosterone lawsuits pending throughout the federal court system involving men who suffered severe and often fatal cardiovascular problems after receiving testosterone replacement therapy.
In addition there are a growing number of pseudotumor cerebri lawsuits over Depo-Provera being pursued by women throughout the U.S., who experienced problems with a dangerous build up of fluid around the brain after receiving the birth control shot.
Also known as intracranial hypertension, pseudotumor cerebri causes increased pressure in the skull, acting like a tumor. Individuals experiencing this condition often suffer severe migraines, double vision, temporary blindness, and other vision loss symptoms. This may result in swelling of the optic disk, and ringing in the ears known as tinnitus.
"*" indicates required fields
More Top Stories
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.